Subscribe to RSS
Rhabdomyolysis associated with olanzapine monotherapy – A case report
Case summary: A 29-year-old white man with first diagnosis of acute paranoid schizophrenia received for the first time a neuroleptic medication. There was a history of cannabis abuse with positive screening for cannabis at admission, but no history of physical or neurological illnesses. On admission, creatine phosphokinase (CK) was within normal range (86 U/l). Two days after initiation of treatment with olanzapine (10mg per day), the patient complaint about mild muscle jerks, and elevated serum CK (949 U/l) was found. One day later, serum CK raised within hours from 9250 U/l up to 34 503 U/l peak concentration. There was no clinical evidence of a neuroleptic malignant syndrome (NMS) or other muscle diseases. After stopping drug treatment and forced diuresis serum CK returned to normal levels within two weeks without acute renal failure. Conclusions: Although only a few cases of olanzapine-induced rhabdomyolysis were reported until now, this points to necessity of monitoring serum CK during olanzapine treatment when mild muscular symptoms occur.